How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr. Ben Your Own Question
Dr. Ben
Dr. Ben, Doctor
Category: Neurology
Satisfied Customers: 908
Experience:  GP Partner, practicing Medicine for 14 years. I have broad experience with special interests in Neurology, Dermatology, Paediatrics, Sexual Health and Oncology.
105673646
Type Your Neurology Question Here...
Dr. Ben is online now

Can reducing dosage of propranolol too quickly cause

This answer was rated:

Can reducing dosage of propranolol too quickly cause peripheral neurology
Assistant: Do you keep personal medical records to help track this?
Customer: yes
Assistant: Anything else in your medical history you think the Doctor should know?
Customer: No

Peripheral neuropathy is a possible (but rare) side effect of Propranolol, typically when used at a high dose over a long period. However, this is normally reversible on withdrawal of the medication and is very unlikely to be precipitated by reducing the dose too quickly.

Does this help?

Customer: replied 14 days ago.
I have been instructed to continue 30mg of propranolol due to heart eptopics, I reduced this from 60mg over 2 weeks ahead of an ablation procedure
Customer: replied 14 days ago.
Previously I was instructed to come down from 80mg to 20mg, I am having muscle twitches and burning sensations in my lower body so a bit worried

That is a standard dose and an appropriate rate of reduction. As such, I think your symptoms are unlikely to be directly related to the Propranolol.

I recommend seeing your doctor for an examination of these symptoms and some standard neuropathy screening (blood) tests.

Is there anything else you would like to ask me?

Customer: replied 14 days ago.
The 80 to 20 was over 2 days based on dr advise, if it is peripheral neurology is there anything I can do to halt damage and try to fix this problem before I get to see an expert in person

It depends on the cause (which are numerous, hence the need for examination, screening tests). However, some general measures that will help are the avoidance of smoking and alcohol, maintaining regular activity and ensuring plenty of fresh, whole food in your diet (i.e. replete with vitamins especially Folic Acid) - you can also take a daily multivitamin to ensure this.

Is there anything else you would like to ask me?

Customer: replied 14 days ago.
Thanks, so is damage still potentially occurring on the 30mg, as cardiologist has instructed me to continue taking this medication

As above, I think the Propranolol is very unlikely to be the cause of these symptoms especially at the low dose it is now. In my opinion you are fine to continue taking it pending your ablation procedure. However, for completeness’ sake, there are alternative (cardioselective) beta-blockers that you could easily swap to instead if you prefer e.g. Bisoprolol, Carvedilol.

Does this help?

Customer: replied 14 days ago.
Yes thanks, can high anxiety lead to current symptoms

Yes, anxiety can potentially cause this type of symptoms.

If you would be kind enough to leave a positive feedback rating it would be greatly appreciated (it is the only way the experts receive any credit for the time spent helping people on this site).

I will still be here to answer any related follow up questions you may have.

Many thanks.

Dr. Ben and other Neurology Specialists are ready to help you
Customer: replied 14 days ago.
5 stars done, I don’t have diabetes but hoping any damage from propranolol is reversible?

Many thanks, much appreciated.

Yes, in the unlikely event that this is due to Propranolol, then it typically is reversible.

Customer: replied 14 days ago.
How can I reverse any damage from propranolol please?

It will happen naturally following withdrawal of the Propranolol (if that is the cause), though the measures mentioned above will also be of help.